MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655U
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/30/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was observed that during device evaluation, the electrosurgical cutting knife tip was broken and missing.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the investigation results, a definitive root cause could not be determined.However, it is likely that the breakage of the cutting knife was due to an electrical discharge during tissue incision.This discharge might have occurred because of one or more of the following factors: the high-frequency output was set too high, the electrosurgical unit was used in coagulation mode, or the output activation time was too long.Consequently, the cutting wire became hot instantly, reducing the strength of the cutting knife.Additionally, the cutting wire may have been scorched, or a load was applied to the weakened cutting knife during tissue incision, leading to its breakage.The event can be detected/prevented by following the instructions for use which state: "(drawing number: gk9212 /revision number: 08) 8.2 specifications rated high-frequency voltage cut: 1600 vp (3200 vp-p) coag: 2900 vp (5800 vp-p) compatible olympus electrosurgical unit esg-100, esg-400 when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using grasping forceps.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife.When a high-voltage waveform has to be used, minimize the duration of current application.¿ electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.Reference current output levels in combination with olympus electrosurgical unit esg-100 the high-frequency waveforms provided in the table are standard current output levels, which are used in the most common cases to the best knowledge of olympus.When you operate the electrosurgical unit, always set an appropriate output level according to the following conditions: -the condition of tissue to be cut or coagulated -the type/configuration/rated high-frequency voltage of the device that you use -the contact area (length) between the electrode and the tissue -operational conditions like use of injection solution, and so on -your therapeutic strategy (whether you put a priority on the prevention of bleeding or on limiting thermal injury to surrounding tissue).¿the pulse cut mode provides intermittent cutting waves, while the cut mode provides continuous cutting waves.When you use the cut mode, be careful not to give an excessive cut to the tissue." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19825849
Report Number9614641-2024-01504
Device Sequence Number12928176
Product Code KNS
UDI-Device Identifier04953170377532
UDI-Public04953170377532
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model NumberKD-655U
Device Lot Number41K 12
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2024
Supplement Date Received by Manufacturer08/21/2024
Initial Report FDA Received Date07/25/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown